Illinois, 2010

Drought in Illinois, September 1 to 30, 2010

September 1 to 30, 2010 · NWS PAH · 6 events in 6 counties and zones

Moderate drought conditions persisted over extreme southern Illinois through the month of September. The drought conditions were primarily in the Ohio River counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions persisted over extreme southern Illinois through the month of September. The drought conditions were primarily in the Ohio River counties. With the exception of a heavy rainfall event from the remnants of Tropical Storm Hermine, rainfall was practically non-existent in September. Hermine brought three to four inches of rain on the 9th and 10th. While this rainfall was very beneficial, it was the only significant rainfall during the month. Hermine greatly improved short-term rainfall deficits, but year-to-date rainfall deficits were still eight to ten inches. Crop harvests were well underway in September, but crop damage figures were not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 31, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT TUE AUG 31 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAFS

&&

.SHORT TERM/ TONIGHT THROUGH FRIDAY/...
SLIGHTLY DRIER AIR AT THE LOW LEVELS IN OUR ERN COUNTIES WAS
HELPING THOSE LOCALES DEVOID OF DIURNAL CU TODAY AS SEEN VIA VIS
SHOTS. NOTE TONGUE OF L70S TODS POOLING AHEAD OF APPROACHING
BOUNDARY IN OUR WEST. LOSS OF DIURNAL FUEL AND WIND MIXING DOWN
DRIER AIR IN THE EAST SHOULD RESULT IN MOST OF AREA POOLING T/TDS
IN THE MID TO UPPER 60S OVERNIGHT...WHICH MAY LIKEWISE TEND TO
SOME PATCHY FOG DEVELOPMENT IN FOG PRONE LOCALES EARLY TOMORROW
AM. THE TROPICAL FEEL WILL PERSIST UNTIL APPROACHING FRONT MAKES
ITS PASSAGE FRIDAY. LEADING UP TO THAT...GRADUALLY INCREASING POPS
WHICH FIRST SHOW IN THE FORECAST AS SLIGHT CHANCE MENTIONS
TOMORROW PM WILL RISE EVER SO SLOWLY TO THE MID CHANCE RANGE
THURSDAY AND THEN SPIKE THURSDAY NIGHT IN THE HIGH CHANCE OR LOW
LIKELY RANGE ALONG AND RIGHT OUT AHEAD OF THE FRONTAL BOUNDARY
ITSELF. MODELS AGREE THAT THE FRONT MAKES ITS PASSAGE FRIDAY EARLY
WITH DRIER AIR COMING IN BEHIND IT FRIDAY PM/NIGHT. ALSO OF
INTEREST IS HURRICANE EARL...WHICH WILL FLIRT WITH BEING PERHAPS
THE FIRST ATLANTIC STORM TO REACH CAT 5 BY THE TIME IT NEARS ERN
SEABOARD MIDDAY FRI...BUT LTL/NO EFFECTS FOR PAH FA.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF ARE IN AGREEMENT THAT SURFACE HIGH PRESSURE WILL
BRING DRY AND COOLISH WEATHER TO THE REGION FOR SATURDAY. SOME AREAS
MAY NOT REACH 80. BEYOND SATURDAY THE MODELS BEGIN TO DIVERGE. THE
31/00Z ECMWF WAS PREFERRED FOR THE REMAINDER OF THE FORECAST. IT IS
INITIALLY MORE AMPLIFIED THAN THE GFS...WHICH WILL KEEP THE
LOW-LEVEL COLD POOL OVER THE REGION LONGER...AND LEAD TO A SLOWER
WARMING/MOISTENING TREND THAN ADVERTISED BY THE GFS.

BY MONDAY THE ECMWF REALLY BEGINS TO BUILD THE 500MB RIDGE BACK
ACROSS THE REGION...AND A SIGNIFICANT WARMING TREND AT 850MB WILL
BEGIN. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK ABOVE
NORMAL...POSSIBLY TO NEAR 90 IN SOUTHEAST MISSOURI. THE
WARMING TREND WILL CONTINUE INTO TUESDAY AND POSSIBLY FOR MUCH OF
THE WEEK TO FOLLOW...AS THE UPPER RIDGE DOMINATES. RIDGING WILL BE
PERSISTENT THROUGH AT LEAST TUESDAY IN THE LOW-LEVELS. THIS WILL
LEAD TO CONTINUED DRY CONDITIONS...AND LARGER THAN NORMAL DIURNAL
RANGES. MOST AREAS WILL LIKELY REACH THE LOWER 90S ON TUESDAY.

AUGUST ENDS TODAY...BUT SUMMER APPEARS TO BE HERE TO STAY FOR AT
LEAST ANOTHER WEEK.

&&

.AVIATION...
CLEAR SKIES WILL PERSIST THROUGH THE EARLY MORNING HOURS. FOG
POTENTIAL LOOKS MINIMAL DUE TO CONTINUED SOUTHERLY WINDS AT THE
SURFACE. AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE...SCATTERED
TO BROKEN CUMULUS CLOUDS WILL AGAIN FORM BY MIDDAY. POTENTIAL FOR
ISOLATED SHOWERS OR STORMS WILL INCREASE LATE IN THE DAY AS A MID
LEVEL SHORTWAVE BEGINS TO APPROACH. THIS POTENTIAL WILL BE MAINLY
WEST OF KPAH AREA. LOW LEVEL SOUTH TO SOUTHWEST WINDS MAY BE A
LITTLE GUSTY DURING THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Aug 31, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT TUE AUG 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY
OVER FAR SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHEAST
MISSOURI. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION EARLY FRIDAY.
THURSDAY INTO THURSDAY NIGHT...AHEAD OF THE FRONT...SCATTERED
THUNDERSTORMS WILL BE LIKELY. ISOLATED STRONG STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Pope

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pope forecast zone
Reported by
Official NWS Observations
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Hardin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Alexander

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Official NWS Observations
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Pulaski

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Massac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Massac forecast zone
Reported by
Official NWS Observations
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Gallatin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Other Federal Agency
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256635, 256636, 256637, 256638, 256639, 256640.